Format

Send to

Choose Destination
J Pediatr Pharmacol Ther. 2014 Oct-Dec;19(4):277-82. doi: 10.5863/1551-6776-19.4.277.

Propylene glycol toxicity in children.

Author information

1
Departments of Pharmacy, Lucile Packard Children's Hospital Stanford, Palo Alto, California.
2
Division of Critical Care Medicine, Department of Pediatrics, Stanford University Medical School, Stanford, California ; Clinical Informatics, Lucile Packard Children's Hospital Stanford, Palo Alto, California.

Abstract

Propylene glycol (PG) is a commonly used solvent for oral, intravenous, and topical pharmaceutical agents. Although PG is generally considered safe, when used in high doses or for prolonged periods, PG toxicity can occur. Reported adverse effects from PG include central nervous system (CNS) toxicity, hyperosmolarity, hemolysis, cardiac arrhythmia, seizures, agitation, and lactic acidosis. Patients at risk for toxicity include infants, those with renal or hepatic insuficiency, epilepsy, and burn patients receiving extensive dermal applications of PG containing products. Laboratory monitoring of PG levels, osmolarity, lactate, pyruvate, bicarbonate, creatinine, and anion gap can assist practitioners in making the diagnosis of PG toxicity. Numerous studies and case reports have been published on PG toxicity in adults. However, very few have been reported in pediatric patient populations. A review of the literature is presented.

KEYWORDS:

adverse effects; pediatric; propylene glycol; toxicity

Supplemental Content

Full text links

Icon for PubMed Central
Loading ...
Support Center